Biloma following transcatheter arterial chemoembolization with microspheres: a case report

Kaohsiung J Med Sci. 2007 Sep;23(9):470-4. doi: 10.1016/s1607-551x(08)70055-x.

Abstract

We report a case of intrahepatic biloma following transcatheter arterial chemoembolization (TACE) with microspheres in a 44-year-old male patient. He was diagnosed with hepatocellular carcinoma with satellite nodules and intrahepatic duct invasion in August 2004. TACE was performed with a mixture of lipiodol, epirubicin hydrochloride, and mitomycin followed by microspheres as devascularizing material. Local external irradiation was performed on the area of intrahepatic duct invasion after the first TACE. Owing to local tumor progression and growth of new tumor nodules, a series of TACEs were performed. However, fever and diarrhea developed 2 weeks after the third TACE. Biloma with infection was diagnosed and was then treated successfully with percutaneous drainage and antibiotics. Embolization using microspheres at the proximal right hepatic artery was considered to have been the jeopardizing etiologic factor of biloma formation.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Bile*
  • Carcinoma, Hepatocellular / therapy*
  • Chemoembolization, Therapeutic / adverse effects*
  • Hepatic Artery
  • Humans
  • Liver Neoplasms / therapy*
  • Male
  • Microspheres*